Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS Salt Lake City, UT

September 8, 2002Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 8, 2002, 3:00 PM MDT for Kane County, San Juan County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2002, 3:00 PM MDT (21:00 UTC)
Expired
Sep 8, 2002, 3:45 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 1:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2002-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2002-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

245 
WUUS55 KSLC 082100
SVRSLC
UTC025-037-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT SUN SEP 8 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH
  EXTREME SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH

* UNTIL 345 PM MDT

* AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEAST KANE COUNTY...OR ABOUT 10
  MILES NORTHEAST OF PAGE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE OVER THE LAKE POWELL RECREATION AREA AND SHOULD 
BE NEAR THE RAINBOW BRIDGE AREA BY 330 PM MDT.  

LARGE HAIL AND STRONG WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THIS 
STORM.  BOATERS AND OTHER RECREATIONALISTS SHOULD SEEK SHELTER 
IMMEDIATELY. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SUNDAY
EVENING FOR UTAH.

LAT...LON 3717 11149 3701 11143 3703 11093 3729 11103

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:30 AM MDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 8, 10:30 AM MDT, 4 hours 30 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SUN SEP 8 2002

.SYNOPSIS...A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL
REMAIN IN PLACE TODAY.  THE AIRMASS WILL DRY SOMEWHAT ON MONDAY
THEN MOISTURE WILL INCREASE AGAIN ON TUESDAY.

.DISCUSSION...JET LEVEL IMPULSE GENERATED A BROAD AREA OF RAIN OVER
NRN UT THIS MORNING THAT WILL BE MOVING OFF TO THE NORTHEAST WITHIN
AN HOUR OR TWO. NEXT FEATURE IS THE UPPER LEVEL TROF ITSELF. THE
NORTHERN BRANCH IS SHEARING OFF THROUGH THE NORTHERN ROCKIES LEAVING
A CLOSED CIRCULATION OVER SWRN NV. THIS FEATURE IS GENERATING A NEW
ROUND OF CONVECTION OVER WEST CENTRAL UT THAT WILL BE LIFTING NEWD
TODAY. MODELS HAVE BEEN LIFTING THIS CLOSED FEATURE THROUGH THE
NORTHERN PORTION OF THE FORECAST AREA TONIGHT WITH A DRAMATIC
DECREASE IN MOISTURE AND INSTABILITY BEHIND IT ON MON. CURRENT
WATER VAPOR SATELLITE IMAGERY SHOWS THIS CLOSED CIRCULATION STARTING
TO ELONGATE WITH PIECES SHEARING OUT TO THE NORTHEAST BUT ANY
EASTWARD MOTION HAS SLOWED. I HAVE MY DOUBTS ABOUT HOW STRONGLY WE
WILL DRY TOMORROW AND JUST HOW MUCH OF THE CLOSED CIRCULATION
ACTUALLY EJECTS. EVEN IF THE MODELS WERE RIGHT...THEY DO INDICATE
THAT A WEAK LOW REMAINS BEHIND OVER SRN CA AND THE FLOW AT LOWER
LEVELS BACKS RAPIDLY AROUND TO SELY MON NIGHT WITH MOISTURE SURGING
BACK INTO THE AREA TUE. SO WE WILL PROBABLY NEED TO RE-EXAMINE THE
FORECAST FOR TUE...AND WILL LEAVE MONDAY AS IS WITH CHANCE
POPS. FORECAST FOR TODAY AND TONIGHT IS FINE BUT WILL CONSIDER
ISSUING URBAN AND SMALL STREAM ADVISORY FOR THE NORTHERN ZONES.
WILL SEE HOW THINGS DEVELOP BY MIDDAY AND MAY UPDATE THEN.

SLC 763  CDC 764  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:00 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele40 min
Sep 8, 6:07 AM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber28 min
Sep 8, 1:58 PM MDTTornado WarningSLCSanpete32 min
Sep 8, 2:34 PM MDTSevere Thunderstorm WarningSLCKane, San Juan26 min
Sep 8, 3:51 PM MDTSevere Thunderstorm WarningSLCKane, San Juan39 min
Sep 8, 5:07 PM MDTSevere Thunderstorm WarningSLCEmery23 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.